« Kitty Success Story | Main | She can't go to the bathroom »

October 31, 2007

Comments

Feed You can follow this conversation by subscribing to the comment feed for this post.

joanne

is that true about the Pope?

just kidding!

kidding!

joanne

Doc

No, but she IS black.

Karen regarding Garth

I have a 15-year old yellow lab/husky mix. Back legs have been weak for last 3 years, but in mid-October, woke up to him not being able to get up (happened 3 years ago, briefly put on steriods, and he was back to normal, still tough to get up, but walking great for a "100-year old dog"). After 10 days in emergency care, tests revealed he had a degenerative myelopathy and liver results not "up to par" and put on prednisone (which we had asked for from the onset) and in 3 days he bounced back and was sent home on October 17. Had been doing great until an onset of diarrhea (no blood) this week - November 14. Now on day 5 (not constant, as I have given him pepto-bismal, rice, chicken - but as of this morning still diarrhea when he has a bowel movement - which is about 3-4 times day/night). Would any of these medications or a mix of them, suddenly cause diarrhea after being on them for over a month? Our vet couldn't see any reason. . .
Prednisone - 10mg 2x/day
Tramadol - 50mg 2x/day
Famotidine - 10 mg 1x/day
Zentonil - 400 mg 1x/day
Potassium Bromide - 1-1/2 ml 2x/day
Thyro-tabs - .2mg 2x/day
Baytril - 136mg 2 at 1x/day(was on for 1 week - finished on Nov. 8 - given because of stoma and possible infection with all the urinating due to prednisone)
Regular food is Science Diet W/D - so his stool is usually alot (such the case with W/D)but always firm and solid.
He is drinking and eating well (always has, both has never stopped over any period - hospital or home). Seemed weak during the onset of diarrhea, trouble getting up in the morning - definitely needs help, but once up walks,goes through dog door, and gets up on own during the day . . . How can I knock this thing out of him - I thought constipation was a possible side effect of tramadol, but now I am confused . .
Any advice would be most appreciated. Thank you in advance from Garth and me.

Doc

This is a very challenging case. You already have come to grips with the fact that Garth has passed the first flush of youth. He also has a progressive degenerative disease for the treatment is palliative, not curative.

Your doctor on the scene seems to be doing a very thorough job,

I get the impression that Garth has been on this combination of meds for some time. While none of them are considered particularly bad about causing diarrhea, it is possible that somehow the combination is doing so. On the other hand, it is also possible that Garth has developed a new disease process.

Pepto-Bismol inhibits bacterial growth and slows down the secretion of fluid. Thus, it should be helpful with a dog who has a fluid stool, but not necessarily frequent stools and straining. Imodium, by contrast, increases rhythmic segmentation of the bowel, basically slowing it down and relieveing cramping. Imodium would be better if you had emptied your colon but were still cramping and straining. From your description, the Pepto sounds more appropriate.

You are already feeding a high fiber diet. Sometimes it helps to switch to a low-residue, more digestible diet like I/D and adding metamucil (1 tsp/20 pounds body weight per feeding) for the fiber.

Non-specific treatment for colitis can also include metronidazole. This is an antibiotic that kills bacteria that thrive without oxygen, and it has an anti-inflammatory effect on the bowel wall.

That being said, you do have to consider that there may be a new disease process that won't be diagnosed without colonoscopy and biopsy. It also may be something that has to be managed, rather than cured.

Again, your doctor on the scene seems to be doing a very thorough job, and I recommend that you share your concerns with him/her.

This website has some handles and harnesses for helping these big old guys to get around:
http://www.handicappedpets.com/

Good luck in helping your friend to have a good quality of life at this difficult time.

Thanks for reading and writing.

Angela

What can I do to release the blood from my dogs ear

Doc

Hello, Angela,
Take a look at the posts on Aural Hematoma. I cannot really advise you as to how to treat a dog that I have not seen.

Verify your Comment

Previewing your Comment

This is only a preview. Your comment has not yet been posted.

Working...
Your comment could not be posted. Error type:
Your comment has been saved. Comments are moderated and will not appear until approved by the author. Post another comment

The letters and numbers you entered did not match the image. Please try again.

As a final step before posting your comment, enter the letters and numbers you see in the image below. This prevents automated programs from posting comments.

Having trouble reading this image? View an alternate.

Working...

Post a comment

Comments are moderated, and will not appear until the author has approved them.

Your Information

(Name and email address are required. Email address will not be displayed with the comment.)